Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 28, NWS Grand Rapids, MI

May 3, 2012Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 3, 2012, 9:57 PM EDT for Jackson County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 9:57 PM EDT (01:57 UTC)
Expired
May 3, 2012, 10:45 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Jackson County, MI

The radar

The Detroit radar (KDTX), 90 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 10:18 PM EDTHAIL 22 Se Jackson, MI
May 3, 10:20 PM EDTHAIL 1Jackson, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:35 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS53 KGRR 040157
SVRGRR
MIC075-040245-
/O.NEW.KGRR.SV.W.0028.120504T0157Z-120504T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
957 PM EDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 1045 PM EDT

* AT 954 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES WEST OF JACKSON..AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JACKSON...            GRASS LAKE...         BROOKLYN...
  WATERLOO TWP...       LIBERTY TWP...        MICHIGAN CENTER...
  VANDERCOOK LAKE...    HORTON...             SANDSTONE...
  NAPOLEON...           LEONI...              CLARK LAKE...
  SPRING ARBOR...       PARMA...              HANOVER...
  WATERLOO...           TRIST...              FRANCISCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4207 8414 4207 8462 4231 8462 4240 8413
      4208 8412
TIME...MOT...LOC 0157Z 261DEG 25KT 4222 8448
WIND...HAIL 60MPH 1.75IN

$$

MEADE
2 follow-up statements
394 
WWUS53 KGRR 040220
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 PM EDT THU MAY 3 2012

MIC075-040245-
/O.CON.KGRR.SV.W.0028.000000T0000Z-120504T0245Z/
JACKSON MI-
1020 PM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JACKSON COUNTY UNTIL 1045 PM EDT...

AT 1016 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED NEAR GRASS LAKE...MOVING EAST AT 30 MPH.

IN ADDITION...AT 1018 PM 2.00 INCH DIAMETER HAIL WAS REPORTED JUST 
SOUTHEAST OF JACKSON WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  JACKSON...            GRASS LAKE...         BROOKLYN...
  LIBERTY TWP...        MICHIGAN CENTER...    VANDERCOOK LAKE...
  NAPOLEON...           LEONI...              CLARK LAKE...
  WATERLOO...           TRIST...              FRANCISCO...
  NORVELL...            LIBERTY...            ACKERSON LAKE...
  SOUTH JACKSON...      NAPOLEON ARPT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4207 8414 4209 8443 4228 8445 4240 8413
      4208 8412
TIME...MOT...LOC 0219Z 261DEG 25KT 4224 8428
WIND...HAIL 60MPH 1.75IN

$$

NJJ
132 
WWUS53 KGRR 040245
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 PM EDT THU MAY 3 2012

MIC075-040255-
/O.EXP.KGRR.SV.W.0028.000000T0000Z-120504T0245Z/
JACKSON MI-
1045 PM EDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4207 8414 4209 8443 4228 8445 4240 8413
      4208 8412
TIME...MOT...LOC 0220Z 261DEG 25KT 4224 8427

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:23 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 3, 8:23 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
823 PM EDT THU MAY 3 2012

.SYNOPSIS...
ISSUED AT 336 PM EDT THU MAY 3 2012

A FRONTAL BOUNDARY STRETCHED ACROSS NORTHERN LOWER MICHIGAN WILL
SLOWLY MOVE SOUTH OVER THE NEXT 24 HOURS. SHOWERS AND
THUNDERSTORMS MAY BE SEVERE THIS EVENING ACROSS MUCH OF THE AREA.
LOCALLY HEAVY RAINFALL IS ALSO EXPECTED. SHOWERS AND STORMS WILL
DIMINISH FRIDAY. MORE THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 336 PM EDT THU MAY 3 2012

FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS TONIGHT.

SEVERE STORMS ARE ONGOING ACROSS THE CWA. MOST OF THE SVR
STORMS WILL BE OVER THE NRN CWA WHERE SHEAR VALUES AROUND 55KTS
WERE NOTED. SHEAR VALUES DECREASE AS THE EVENING PROGRESSES AND
THE HIGHER SHEAR IS NEVER REALLY PROGD OVER THE SRN CWA. THAT
SAID...SRN LOWER WAS ABLE TO DESTABILIZE SIGNIFICANTLY THIS
AFTERNOON (LI/S NEAR -9C) AND THAT MAY LEAD TO A SVR STORMS LATE
THIS AFTERNOON AND EARLY EVENING.

SIGNIFICANT TRAINING IS OCCURRING OVER THE NW CWA AND FLASH
FLOODING REMAINS A THREAT. AS SUCH NO CHANGES TO THE FLASH FLOOD
WATCH WERE MADE.

MUCH OF THE CONVECTION THIS AFTERNOON WAS KICKED OFF BY A SHORT
WAVE MOVING NEWD ACROSS WISCONSIN. THE SFC LOW ASSOCIATED WITH IT
WILL MOVE ACROSS NRN LWR THIS EVENING AFTER WHICH THE TRAILING
COLD FRONT WILL SINK SOUTH. GFS SHOWS ANOTHER POTENT SHORT WAVE
MOVING ACROSS SRN LWR AFTER 06Z TONIGHT. THIS WILL HELP TO KEEP
THE CONVECTION GOING AND PERHAPS SLOW THE SWD PROGRESSION OF THE
FRONTAL BOUNDARY. THAT BOUNDARY WILL FIND SRN LWR FRIDAY MORNING
AND CHANCES FOR CONVECTION WILL DECREASE FROM NORTH TO SOUTH
DURING THE DAY. AT THIS POINT FRIDAY NIGHT LOOKS DRY...BUT IT/S
POSSIBLE THAT THE FAR SRN CWA MAY SEE A FEW STORMS/SHOWERS EARLY
IN THE EVENING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 336 PM EDT THU MAY 3 2012

HIGH PRESSURE SHOULD NOSE INTO THE REGION ON SATURDAY...HOWEVER IT
APPEARS TO BE A DIRTY HIGH WITH PLENTY OF LOW LEVEL MOISTURE
LINGERING.  IT SHOULD BE A RATHER CLOUDY DAY...WITH A FEW SHOWERS
POSSIBLE.  PARTIAL CLEARING SHOULD FINALLY OCCUR LATE SATURDAY NIGHT.

THE MODELS ARE MAINTAINING A MERGE OF THE NORTHERN AND SOUTHERN
STREAMS BY THE END OF THE WEEKEND.  THIS RESULTS IN THE FORMATION OF
LOW PRESSURE NEAR STL BY SUNDAY NIGHT.  THE LOW HEADS FOR TOL BY
MONDAY NIGHT...SO PCPN WILL BE POSSIBLE OVER SOUTHERN LOWER MI
SUNDAY NIGHT THROUGH MONDAY NIGHT.

THE ACTIVE PATTERN CONTINUES AS THERE WILL BE THE CHANCE OF SHOWERS
AGAIN TUESDAY NIGHT AND WEDNESDAY.  AN UPPER LOW NEAR JAMES BAY WILL
PIVOT A SHORT WAVE THROUGH THE GREAT LAKES.

TEMPS WILL BE NEAR NORMAL FOR THE WEEKEND THROUGH TUESDAY.  THEN
TEMPS WILL BE BELOW NORMAL BY WEDNESDAY INTO THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 746 PM EDT THU MAY 3 2012

SHOWERS AND STORMS CONTINUE ACROSS MUCH OF THE AREA. THE EXCEPTION
MAY BE KMKG WHERE THERE WILL BE A LULL BEFORE MORE PCPN DEVELOPS
AFTER MIDNIGHT. IT/S NOT CERTAIN THAT MORE STORMS WILL
DEVELOP...BUT SOME MODELS ARE SUGGESTING THAT MORE STORMS WILL
DEVELOP ALONG THE I-96/I-94 CORRIDOR AFTER MIDNIGHT. INCLUDED A
MENTION OF VCTS IN THE TAFS. FOG IS ANOTHER POSSIBILITY OVERNIGHT.
HUMID AIRMASS AND RAINFALL MAY LEAD TO LOWER VSBYS AFTER 3 AM.

&&

.MARINE...
ISSUED AT 336 PM EDT THU MAY 3 2012

WEAK PRESSURE GRADIENT WILL RESULT IN LIGHT WINDS THROUGH FRIDAY.

&&

.HYDROLOGY...
ISSUED AT 823 PM EDT THU MAY 3 2012

WILL CANCEL THE NORTHERN PART OF THE FLASH FLOOD WATCH FOR THE
REST OF THE NIGHT. THE HEAVIEST RAINS HAVE ENDED THERE. AREAS
OVER THE SOUTHERN CWA MAY STILL SEE PERIODS OF HEAVY RAIN
OVERNIGHT AS STORMS CONTINUE TO DEVELOP OVER NORTHERN IL AND MOVE
TOWARD SOUTHERN LOWER.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR MIZ058-059-064>067-
     071>074.

LM...NONE.
&&

SYNOPSIS...93
SHORT TERM...93
LONG TERM...JK
AVIATION...93
HYDROLOGY...JK
MARINE...93
Hazardous weather outlook, May 3, 10:10 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT THU MAY 3 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041415-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1010 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN. THERE IS A SLIGHT RISK FOR LARGE HAIL
AND DAMAGING WINDS. THE MAIN EXPECTED THREATS ARE HEAVY RAIN AND
THE POTENTIAL FOR FLASH FLOODING. THIS COULD ESPECIALLY IMPACT AREA
CREEKS AND STREAMS WITH RAPID RISES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY...FRIDAY NIGHT AND AGAIN ON
MONDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL WILL OCCUR WITH
THESE THUNDERSTORMS AND MAY RESULT IN ADDITIONAL THREATS FOR MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF HEAVY
RAIN...FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

LMZ844>849-041415-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1010 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BRING HEAVY
RAIN AND GUSTY WINDS TO LAKE MICHIGAN. SOME FOG WILL BE POSSIBLE
LATE TONIGHT AFTER STORMS CLEAR OUT...WITH VISIBILITIES UNDER ONE
MILE AT TIMES LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY...FRIDAY NIGHT AND
AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF HEAVY
RAIN...FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Local storm report, May 3, 9:12 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
912 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HEAVY RAIN       OKEMOS                  42.72N 84.43W
05/03/2012  M1.10 INCH       INGHAM             MI   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

MKALEMBK
Local storm report, May 3, 9:14 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
914 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             GREENVILLE              43.18N 85.26W
05/03/2012  E0.70 INCH       MONTCALM           MI   TRAINED SPOTTER

0910 PM     HEAVY RAIN       WHITEHALL               43.41N 86.35W
05/03/2012  M1.00 INCH       MUSKEGON           MI   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

MKALEMBK
Special weather statement, May 3, 9:14 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
914 PM EDT THU MAY 3 2012

MIZ073-074-040215-
CALHOUN-JACKSON-
914 PM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MARENGO TO
KEKONSHA...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SPRINGPORT...         ALBION...             PULASKI...
  PARMA...              CONCORD...            TOMPKINS...
  SANDSTONE...          SPRING ARBOR...       HANOVER...
  HORTON...             RIVES JUNCTION...     LIBERTY TWP...
  JACKSON...            VANDERCOOK LAKE...    CLARK LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4207 8414 4207 8497 4241 8491 4243 8482
      4242 8413 4208 8412
TIME...MOT...LOC 0113Z 258DEG 35KT 4234 8480 4209 8484

MEADE
Local storm report, May 3, 9:27 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
927 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       6 NNW SCOTTVILLE        44.03N 86.33W
05/03/2012  M1.24 INCH       MASON              MI   COCORAHS

            RAINFALL SINCE MIDNIGHT. 1.58 INCHES IN THE LAST 24
            HOURS.

0530 AM     HEAVY RAIN       5 N SCOTTVILLE          44.03N 86.28W
05/03/2012  M1.50 INCH       MASON              MI   BROADCAST MEDIA

            THERE WAS 1.50 INCHES OF RAIN IN 6 HOURS.

0535 AM     TSTM WND DMG     PEACOCK                 44.05N 85.89W
05/03/2012                   LAKE               MI   COUNTY OFFICIAL

            THREE TREES WERE REPORTED DOWN BETWEEN IRONS AND BALDWIN.

0645 AM     HAIL             LAKE                    43.85N 85.01W
05/03/2012  E0.25 INCH       CLARE              MI   COUNTY OFFICIAL

0700 AM     HEAVY RAIN       2 S IRONS               44.12N 85.92W
05/03/2012  M3.10 INCH       LAKE               MI   BROADCAST MEDIA

            HEAVY RAIN REPORTED BY 9 MILE ROAD IN IRONS.

0700 AM     HEAVY RAIN       4 SSE STONY LAKE        43.50N 86.47W
05/03/2012  M1.03 INCH       OCEANA             MI   COCORAHS

            THIS WAS A 24 HOUR TOTAL.

0820 AM     HEAVY RAIN       SSW CUSTER              43.95N 86.22W
05/03/2012  M1.99 INCH       MASON              MI   TRAINED SPOTTER

            THIS WAS A STORM TOTAL.

0920 AM     FLASH FLOOD      S BRANCH                43.94N 86.04W
05/03/2012                   MASON              MI   TRAINED SPOTTER

            WATER WAS REPORTED RUNNING DOWN BARNETT BLVD. THE ROAD
            WAS BEING WASHED OUT.

1144 AM     HAIL             LUDINGTON               43.96N 86.45W
05/03/2012  M0.75 INCH       MASON              MI   PUBLIC

1158 AM     HAIL             2 ESE LUDINGTON         43.94N 86.41W
05/03/2012  M0.88 INCH       MASON              MI   NWS EMPLOYEE

1210 PM     HAIL             SCOTTVILLE              43.95N 86.28W
05/03/2012  E0.88 INCH       MASON              MI   COUNTY OFFICIAL

1210 PM     HAIL             SCOTTVILLE              43.95N 86.28W
05/03/2012  E1.75 INCH       MASON              MI   COUNTY OFFICIAL

0122 PM     HAIL             1 S CUSTER              43.94N 86.22W
05/03/2012  M0.75 INCH       MASON              MI   TRAINED SPOTTER

0130 PM     HAIL             S BRANCH                43.94N 86.04W
05/03/2012  M1.00 INCH       MASON              MI   TRAINED SPOTTER

0204 PM     HAIL             5 S BALDWIN             43.83N 85.85W
05/03/2012  M0.50 INCH       LAKE               MI   TRAINED SPOTTER

0249 PM     HAIL             SHELBY                  43.61N 86.36W
05/03/2012  E0.75 INCH       OCEANA             MI   TRAINED SPOTTER

0255 PM     HAIL             4 W SHELBY              43.61N 86.44W
05/03/2012  M1.00 INCH       OCEANA             MI   TRAINED SPOTTER

0257 PM     HAIL             HART                    43.70N 86.36W
05/03/2012  M1.00 INCH       OCEANA             MI   TRAINED SPOTTER

0305 PM     HAIL             HART                    43.70N 86.36W
05/03/2012  M0.70 INCH       OCEANA             MI   TRAINED SPOTTER

0340 PM     HAIL             2 S BIG RAPIDS          43.67N 85.48W
05/03/2012  M0.50 INCH       MECOSTA            MI   TRAINED SPOTTER

0345 PM     HAIL             CLARE                   43.82N 84.77W
05/03/2012  M0.25 INCH       CLARE              MI   EMERGENCY MNGR

0350 PM     HAIL             N BIG RAPIDS            43.70N 85.48W
05/03/2012  E0.25 INCH       MECOSTA            MI   TRAINED SPOTTER

0350 PM     HAIL             W BIG RAPIDS            43.70N 85.49W
05/03/2012  E0.25 INCH       MECOSTA            MI   AMATEUR RADIO

            LASTED ABOUT 5 MINUTES.

0424 PM     HAIL             FARWELL                 43.84N 84.87W
05/03/2012  E0.25 INCH       CLARE              MI   EMERGENCY MNGR

0450 PM     HAIL             1 SE WAYLAND            42.66N 85.63W
05/03/2012  M1.00 INCH       ALLEGAN            MI   PUBLIC

0454 PM     HAIL             WHITEHALL               43.41N 86.35W
05/03/2012  E0.25 INCH       MUSKEGON           MI   AMATEUR RADIO

0454 PM     HEAVY RAIN       CHASE                   43.89N 85.64W
05/03/2012  M3.90 INCH       LAKE               MI   PUBLIC

            24 HOUR TOTAL.

0517 PM     HAIL             HASTINGS                42.65N 85.29W
05/03/2012  E0.25 INCH       BARRY              MI   PUBLIC

0520 PM     HAIL             TWIN LAKE               43.37N 86.17W
05/03/2012  M0.75 INCH       MUSKEGON           MI   TRAINED SPOTTER

            SOME BRANCHES DOWN.

0522 PM     HAIL             1 N TREMAINE CORNERS    42.92N 85.07W
05/03/2012  E0.50 INCH       IONIA              MI   EMERGENCY MNGR

0524 PM     HAIL             WAYLAND                 42.67N 85.64W
05/03/2012  M1.00 INCH       ALLEGAN            MI   PUBLIC

0530 PM     NON-TSTM WND DMG MONTAGUE                43.42N 86.36W
05/03/2012                   MUSKEGON           MI   PUBLIC

            PUBLIC REPORT OF TREES DOWN.

0535 PM     HAIL             WOODLAND                42.73N 85.13W
05/03/2012  E0.25 INCH       BARRY              MI   BROADCAST MEDIA

0536 PM     HAIL             5 S WAYLAND             42.60N 85.64W
05/03/2012  M1.00 INCH       ALLEGAN            MI   PUBLIC

0544 PM     HAIL             PLAINWELL               42.44N 85.64W
05/03/2012  M0.70 INCH       ALLEGAN            MI   TRAINED SPOTTER

0551 PM     HAIL             6 ESE WAYLAND           42.65N 85.54W
05/03/2012  E1.00 INCH       BARRY              MI   PUBLIC

0551 PM     HAIL             PLAINWELL               42.44N 85.64W
05/03/2012  M1.25 INCH       ALLEGAN            MI   PUBLIC

0552 PM     HAIL             SUNFIELD                42.76N 84.99W
05/03/2012  M0.70 INCH       EATON              MI   AMATEUR RADIO

0601 PM     HAIL             2 ESE KENTWOOD          42.89N 85.55W
05/03/2012  E1.25 INCH       KENT               MI   TRAINED SPOTTER

            THIS REPORT IS NOT VALID.

0601 PM     HAIL             1 W NASHVILLE           42.60N 85.11W
05/03/2012  E0.50 INCH       BARRY              MI   TRAINED SPOTTER

0603 PM     HAIL             3 SSW ST. JOHNS         42.96N 84.58W
05/03/2012  M0.75 INCH       CLINTON            MI   TRAINED SPOTTER

0609 PM     HAIL             VERMONTVILLE            42.63N 85.03W
05/03/2012  M0.50 INCH       EATON              MI   TRAINED SPOTTER

0610 PM     TSTM WND DMG     BELDING                 43.10N 85.23W
05/03/2012                   IONIA              MI   AMATEUR RADIO

            ROTTEN 5 FOOT ROUND TREE DOWN IN CITY OF BELDING. CORNER
            OF IONIA STREET AND M44.

0610 PM     HAIL             2 NW BATH               42.84N 84.48W
05/03/2012  E0.25 INCH       CLINTON            MI   TRAINED SPOTTER

0611 PM     TSTM WND GST     5 NNW LANSING           42.80N 84.58W
05/03/2012  M54.00 MPH       CLINTON            MI   ASOS

0613 PM     HEAVY RAIN       MONTAGUE                43.42N 86.36W
05/03/2012  M1.61 INCH       MUSKEGON           MI   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

0617 PM     HAIL             1 W DEWITT              42.84N 84.60W
05/03/2012  M0.50 INCH       CLINTON            MI   COCORAHS

0620 PM     HAIL             2 NW BATH               42.84N 84.48W
05/03/2012  E0.25 INCH       CLINTON            MI   TRAINED SPOTTER

0630 PM     HAIL             4 N PAW PAW             42.28N 85.90W
05/03/2012  M0.75 INCH       VAN BUREN          MI   TRAINED SPOTTER

0641 PM     HAIL             DIMONDALE               42.65N 84.65W
05/03/2012  E0.25 INCH       EATON              MI   TRAINED SPOTTER

0646 PM     TSTM WND DMG     2 NNW GRAND RAPIDS      42.99N 85.68W
05/03/2012                   KENT               MI   AMATEUR RADIO

            POWER LINES DOWN.

0646 PM     FLOOD            1 WNW KALAMAZOO         42.29N 85.61W
05/03/2012                   KALAMAZOO          MI   TRAINED SPOTTER

            WATER UP TO ONE FOOT DEEP ON MAIN STREET.

0646 PM     HAIL             5 SW LANSING            42.68N 84.60W
05/03/2012  E0.25 INCH       INGHAM             MI   AMATEUR RADIO

0655 PM     HAIL             CHARLOTTE               42.56N 84.84W
05/03/2012  E0.25 INCH       EATON              MI   TRAINED SPOTTER

0657 PM     HAIL             4 N NASHVILLE           42.66N 85.09W
05/03/2012  M0.75 INCH       BARRY              MI   TRAINED SPOTTER

0657 PM     HAIL             YORKVILLE               42.38N 85.40W
05/03/2012  E0.25 INCH       KALAMAZOO          MI   TRAINED SPOTTER

0700 PM     HAIL             SUNFIELD                42.76N 84.99W
05/03/2012  E0.75 INCH       EATON              MI   AMATEUR RADIO

0700 PM     HAIL             OKEMOS                  42.72N 84.43W
05/03/2012  E0.25 INCH       INGHAM             MI   TRAINED SPOTTER

0705 PM     HAIL             BEDFORD                 42.40N 85.23W
05/03/2012  E0.25 INCH       CALHOUN            MI   TRAINED SPOTTER

0717 PM     FLOOD            LUTHER                  44.04N 85.68W
05/03/2012                   LAKE               MI   EMERGENCY MNGR

            EMERGENCY MANAGER CALLED TO INFORM US THAT 56TH STREET
            AND KINGS HIGHWAY IN YATES TWP IS CLOSED DUE TO 1 FOOT OF
            WATER OVER ROAD.

0725 PM     HAIL             FULTON                  42.12N 85.35W
05/03/2012  M1.00 INCH       KALAMAZOO          MI   TRAINED SPOTTER

0730 PM     HAIL             MASON                   42.58N 84.44W
05/03/2012  M1.25 INCH       INGHAM             MI   TRAINED SPOTTER

0734 PM     HAIL             MASON                   42.58N 84.44W
05/03/2012  E0.25 INCH       INGHAM             MI   TRAINED SPOTTER

0735 PM     TSTM WND DMG     5 SSE LANSING           42.67N 84.52W
05/03/2012                   INGHAM             MI   EMERGENCY MNGR

            APPROX 10 BY 20 FOOT SECTION OF ROOF RIPPED OFF
            COMMERCIAL BUILDING...BLOWN ESE. ABOUT 300 YARDS OF POWER
            POLES ALONG AURELIUS TOPPED TO THE EAST.

0735 PM     HAIL             MASON                   42.58N 84.44W
05/03/2012  E0.88 INCH       INGHAM             MI   TRAINED SPOTTER

0749 PM     HAIL             1 S MARSHALL            42.26N 84.96W
05/03/2012  E0.25 INCH       CALHOUN            MI   EMERGENCY MNGR

0753 PM     HAIL             WEBBERVILLE             42.67N 84.17W
05/03/2012  E0.25 INCH       INGHAM             MI   TRAINED SPOTTER

0753 PM     TSTM WND GST     1 S MARSHALL            42.25N 84.96W
05/03/2012  M47.00 MPH       CALHOUN            MI   AWOS

0753 PM     HAIL             1 SSW WAVERLY           42.73N 84.63W
05/03/2012  E0.25 INCH       EATON              MI   TRAINED SPOTTER

0753 PM     HAIL             DELTA MILLS             42.76N 84.65W
05/03/2012  E0.25 INCH       EATON              MI   TRAINED SPOTTER

0800 PM     HAIL             1 W MASON               42.58N 84.45W
05/03/2012  E0.25 INCH       INGHAM             MI   TRAINED SPOTTER

0821 PM     HEAVY RAIN       1 W DEWITT              42.84N 84.60W
05/03/2012  M1.59 INCH       CLINTON            MI   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

0839 PM     HAIL             KENT CITY               43.22N 85.75W
05/03/2012  M0.50 INCH       KENT               MI   TRAINED SPOTTER

0857 PM     HEAVY RAIN       SUNFIELD                42.76N 84.99W
05/03/2012  M1.60 INCH       EATON              MI   TRAINED SPOTTER

            RAINFALL FROM 530 PM THROUGH 830 PM.

0910 PM     HAIL             GREENVILLE              43.18N 85.26W
05/03/2012  E0.70 INCH       MONTCALM           MI   TRAINED SPOTTER

0910 PM     HEAVY RAIN       WHITEHALL               43.41N 86.35W
05/03/2012  M1.00 INCH       MUSKEGON           MI   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

0912 PM     HEAVY RAIN       OKEMOS                  42.72N 84.43W
05/03/2012  M1.10 INCH       INGHAM             MI   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

MKALEMBK
Special weather statement, May 3, 9:29 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 PM EDT THU MAY 3 2012

MIZ051-052-040230-
GRATIOT-MONTCALM-
929 PM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MONTCALM COUNTY NEAR
CRYSTAL... MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SUMNER...             PERRINTON...          POMPEII...
  BRIDGEVILLE...        NORTH STAR...         ITHACA...
  ASHLEY...             LAFAYETTE TWP...      BANNISTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

&&

LAT...LON 4312 8438 4312 8505 4332 8502 4340 8436
      4312 8436
TIME...MOT...LOC 0129Z 264DEG 37KT 4325 8487

MEADE
Special weather statement, May 3, 9:50 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 PM EDT THU MAY 3 2012

MIZ071-072-040245-
KALAMAZOO-VAN BUREN-
950 PM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF KALAMAZOO...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  OSHTEMO...            SCHOOLCRAFT...        KALAMAZOO...
  PORTAGE...            VICKSBURG...          GALESBURG...
  FULTON...             CLIMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

&&

LAT...LON 4207 8591 4207 8592 4228 8590 4230 8529
      4207 8529 4206 8557
TIME...MOT...LOC 0150Z 272DEG 28KT 4219 8577

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:03 PM EDTAreal Flood AdvisoryGRRLake, Mason, Osceola41 hr
May 3, 8:35 PM EDTSpecial Weather StatementGRRJackson40 min
May 3, 8:40 PM EDTSpecial Weather StatementGRRKent65 min
May 3, 8:56 PM EDTSpecial Marine WarningGRR62 min
May 3, 9:08 PM EDTSpecial Weather StatementGRRMontcalm67 min
May 3, 9:14 PM EDTSpecial Weather StatementGRRJackson61 min
May 3, 9:29 PM EDTSpecial Weather StatementGRRGratiot61 min
May 3, 9:47 PM EDTSevere Thunderstorm WarningGRRGratiot25 min
May 3, 9:50 PM EDTRiver Flood WarningGRRKalamazoo13 hr
May 3, 9:50 PM EDTSpecial Weather StatementGRRKalamazoo55 min
May 3, 9:59 PM EDTRiver Flood AdvisoryGRRIonia5 days
May 3, 9:59 PM EDTRiver Flood AdvisoryGRRClinton17 hr
May 3, 9:59 PM EDTRiver Flood AdvisoryGRRBarry12 hr
May 3, 9:59 PM EDTRiver Flood AdvisoryGRRNewaygo4 days
May 3, 10:26 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren36 min
May 3, 11:50 PM EDTSpecial Weather StatementGRRAllegan55 min
May 4, 12:21 AM EDTSpecial Weather StatementGRRBarry54 min
May 4, 1:03 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more87 min
May 4, 3:17 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more88 min
May 4, 4:58 AM EDTAreal Flood AdvisoryGRRAllegan, Barry, Eaton, Ingham6 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.